Wisconsin, 2001

Hail and Damaging Winds in Wisconsin, May 10, 2001

May 10, 2001 · NWS ARX · 9 events in 5 counties and zones

Dime to quarter size hail was reported by storm spotters and the public. Wind gusts estimated at 60 to 65 mph blew down several trees and large branches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Dime to quarter size hail was reported by storm spotters and the public. Wind gusts estimated at 60 to 65 mph blew down several trees and large branches. A feed mill was damaged in Bloomington (Grant County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 10, 10:53 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, May 10, 10:53 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1153 AM CDT THU MAY 10 2001

...SEVERE WEATHER THREAT APPEARS TO MAINLY HAIL THIS AFTERNOON AND
POSSIBLY DAMAGING WINDS...

LOOKING AT THE 12Z ETA...IT SHOWS DEW POINTS CLIMBING INTO THE LOWER
60S AND TEMPERATURES CLIMBING UP INTO THE 70S ACROSS THE AREA. THIS
SEEMS REALLY REALISTIC CONSIDERING THE DEW POINTS ARE ALREADY
HOVERING AROUND 60 AND THE TEMPERATURES ARE CURRENTLY RANGING FROM
THE MIDDLE 60S TO AROUND 70. BY MODIFYING THE DECORAH SOUNDING TO 75
TEMPERATURE AND 63 DEW POINT GENERATES CAPES OF AROUND 2500 J/KG AND
LIFTED INDICES AS LOW AS MINUS 7. WITH A WET BULB ZERO HEIGHT OF
10,200 FEET...PRIMARY THREAT APPEARS TO BE LARGE HAIL. THEY HAVE
ALREADY HAD REPORTS OF NICKEL AND DIME SIZE HAIL IN POCAHONTAS
COUNTY WHICH IS IN NORTHWEST IOWA. THIS CORRESPONDED TO VILS BETWEEN
55 AND 60. HOWEVER...WITH THE SHEAR INCREASING THIS AFTERNOON...STRONG
WINDS COULD BE A POSSIBILITY LATER ON THIS AFTERNOON.

THE MAIN FOCUS FOR THE CONVECTION WILL BE THE COLD FRONT WHICH IS
SITUATED JUST WEST AND NORTH OF OUR AREA AND OUT FLOW BOUNDARIES
FROM LAST NIGHTS CONVECTION. IN ADDITION...THE RUC 40 MODEL SHOWS A
SURFACE LOW DEVELOPING NEAR DES MOINES THIS AFTERNOON AND THEN MOVES
NORTHEAST. FINALLY...AN UPPER LEVEL VORT MAX OVER THE DAKOTAS WILL
BE MOVING ACROSS THE AREA LATE THIS AFTERNOON AND EVENING.

.LSE...NONE.

BOYNE

In the hours before

Local storm report, May 10, 9:07 AM CST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1007 AM CDT THU MAY 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....   

0900 PM    LAKE CITY                 MN   1 INCH HAIL
05/09/01   WABASHA                        REPORTED BY THE PUBLIC.

BOYNE
Local storm report, May 10, 9:32 AM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1032 AM CDT THU MAY 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    5 S BELLECHESTER          MN   1 INCH HAIL
05/09/01   WABASHA                        REPORTED BY THE PUBLIC

BOYNE
Special weather statement, May 10, 10:07 AM CST, 2 hours 31 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-101800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1107 AM CDT THU MAY 10 2001

HAZARD - THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

TIMING - THIS AFTERNOON AND EVENING.

LOCATION - ALL OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND WEST
CENTRAL AND SOUTHWEST WISCONSIN.

DISCUSSION - A COLD FRONT WILL MOVE SLOWLY THROUGH THE REGION THIS
AFTERNOON AND EVENING. IN ADDITION...AN UPPER LEVEL DISTURBANCE WILL
MOVE ACROSS THE UPPER MIDWEST THIS AFTERNOON. THESE TWO SYSTEMS WILL
COMBINE TO PRODUCE THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON AND
EVENING. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE AND THEY WILL
BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

SPOTTER INFORMATION - SPOTTER ACTIVATION WILL BE LIKELY NEEDED IN
NORTHEAST IOWA THIS AFTERNOON...AND MAY BE$ NEEDED ELSEWHERE LATER
IN THE DAY.

BOYNE
Special weather statement, May 10, 12:26 PM CST, 12 minutes before
IAZ008>011-018-019-029-030-102100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
126 PM CDT THU MAY 10 2001

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
THURSDAY AFTERNOON FOR THE FOLLOWING COUNTIES:

IN IOWA
     CHICKASAW...FLOYD...WINNESHIEK...CLAYTON...FAYETTE...HOWARD...
     ALLAMAKEE AND MITCHELL

INCLUDING THE CITIES OF...WEST UNION...WAUKON...NEW HAMPTON...
ELKADER...DECORAH AND CRESCO

NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES TO SHOW SHOWERS AND
THUNDERSTORMS OVER MITCHELL AND FLOYD COUNTIES. THESE SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO SPREAD EAST ACROSS THE REMAINDER OF THE
AREA BETWEEN 130 PM AND 3 PM. CURRENTLY...THERE IS NO SEVERE WEATHER
ACROSS NORTHEAST IOWA...BUT CONDITIONS ARE STILL RIGHT FOR THE POSSIBLE
DEVELOPMENT OF SEVERE THUNDERSTORMS THIS AFTERNOON. PRIMARY THREAT STILL
LOOKS LIKE LARGE HAIL AND DAMAGING WINDS.

PERSONS IN THE WXATCH AREA ARE ENCOURAGED TO REVIEW SAFETY RULES AND
BE READY TO ACT QUICKLY SHOULD SEVERE WEATHER BE OBSERVED OR A
WARNING BE ISSUED. STAY TUNED TO YOUR FAVORITE MEDIA OUTLET FOR THE
LATEST WEATHER INFORMATION.

BOYNE

The radar

The La Crosse radar (KARX), 14 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Vernon

When
May 10, 12:38 PM CST
Where
Vernon County, 3 mi NE of Stoddard
Measured
0.88 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
43.700, -91.167

Hail, Vernon

When
May 10, 12:47 PM CST
Where
Vernon County, 1 mi W of Coon Vly
Measured
0.88 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
43.700, -91.033

Thunderstorm Wind, Vernon

When
May 10, 12:47 PM CST
Where
Vernon County, 1 mi W of Coon Vly
Measured
52 kt (60 mph)
Property damage
$500
Reported by
TRAINED SPOTTER
Coordinates
43.700, -91.033

Hail, La Crosse

When
May 10, 12:51 PM CST
Where
La Crosse County, Newburg Corners
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.783, -90.983

Hail, Monroe

When
May 10, 1:00 PM CST
Where
Monroe County, Cashton
Measured
1 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
43.750, -90.783

Hail, Adams

When
May 10, 3:09 PM CST
Where
Adams County, Brooks
Measured
1 in hail
Property damage
$750
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
43.817, -89.633

Thunderstorm Wind, Grant

When
May 10, 6:00 PM CST
Where
Grant County, Bloomington
Measured
55 kt (63 mph)
Property damage
$8,000
Reported by
EMERGENCY MANAGER
Coordinates
42.883, -90.917

Hail, Grant

When
May 10, 6:10 PM CST
Where
Grant County, Cassville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.717, -91.000

Hail, Grant

When
May 10, 6:30 PM CST
Where
Grant County, Potosi
Measured
0.75 in hail
Property damage
$500
Reported by
GENERAL PUBLIC
Coordinates
42.683, -90.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243046, 5243047, 5243048, 5243049, 5243050, 5243051, 5243052, 5243053, 5243054.